Prilosec

  1. Stomach acid meds and vitamin B12 deficiency

    Stomach meds can leave you with a  vitamin B12 deficiency 

    If you're suffering from a stomach acid problem, you might find this a little hard to believe: You actually need the very acid you think is causing all your misery.

    In many cases, the real problem isn't that stomach acid anyway. And when you reduce those levels with a drug, you can stop the acid from doing its job -- and that's helping you to digest food and absorb nutrients.

    That's why people who take these meds often suffer from serious nutritional deficiencies -- and that's why new research shows these drugs can leave you with a vitamin B12 deficiency.

    That's a critical nutrient you need to make both red blood cells and DNA. It's also essential to your brain, and low levels can lead to mood problems and memory loss. Vitamin B12 deficiency can even lead to lasting and sometimes permanent nerve damage.

    And if you're taking a PPI such as Prilosec, Nexium and Prevacid for two or more years, your risk of a deficiency in that very same vitamin B12 jumps by 65 percent, according to the study.

    That adds up to one new case of vitamin B12 deficiency caused by the drugs for every 67 people who take them.

    Unfortunately, low B12 isn't the only risk that can come from stomach acid drugs. PPIs can also block the absorption of both magnesium and calcium, which is why people who take the drugs have a higher risk of bone breaks.

    PPIs can block vitamin C and D, damaging your immune system and leaving you prone to pneumonia and other illnesses.

    And by suppressing stomach acid, they can change the bacterial balance in your gut, exposing you to dangerous and potentially deadly infections from bugs such C. diff.

    PPIs can even cause the very stomach acid problems they're supposed to prevent -- the infamous "acid rebound" that strikes the moment you stop taking the drug.

    That's a lot of risk for drugs you almost certainly never needed in the first place -- because as I mentioned earlier, stomach acid problems are rarely caused by too much stomach acid.

    There are a number of possible causes, but I've found acid reflux and other issues are often related to food sensitivities. A holistic physician can help determine which foods might be causing your problems, and then you can learn to avoid them -- and stop the flare-ups before they start.

    For complete food allergy testing in Southern California, make an appointment to see me at my clinic outside San Diego. And if you're not in the area, I'm also available for telephone consultations. Call 855-DOC-MARK to set up a call.

  2. Proton pump inhibitor commonly misused

    PPIs: Too often, too much and too long

    Write a prescription, collect the co-pay, and move on to the next patient.

    The assembly line might work for cars and computers, but it's the wrong approach for humans -- yet it's one mainstream doctors use every day.

    They're not interested in finding the real cause of a problem like heartburn or GERD so they make you settle for a proton pump inhibitor. It's hard work and it's time consuming -- and they don't have the time or, quite frankly, the skills to do the job right.

    That's why most docs will take the shortcut and write a prescription for a proton pump inhibitor such as Prilosec or Nexium.

    These drugs are potentially so dangerous that guidelines call for limiting them to four to eight weeks -- and if the patient is still having stomach acid problems, doctors are supposed to ditch the proton pump inhibitor and try a new approach.

    But in nearly every case, doctors start their patients off with a three-month supply -- and a full two years later, just about all of them are still taking the proton pump inhibitor drug that was supposed to be limited to two months, according to a new study of 1,600 veterans diagnosed with heartburn.

    But there's a reason the guidelines call for strict limits on PPIs: They could be flat-out dangerous.

    These drugs can block the absorption of calcium and magnesium, putting you at risk for bone breaks and osteoporosis as well as a potentially deadly magnesium deficiency that can strike even with short-term use.

    PPIs can also cause stomach acid problems to get worse over the long run -- one of the reasons few people manage to get off them once they start.

    But the worst risk of all is in what they do to your stomach when they suppress acid levels -- because despite what you might think, you actually need that stomach acid for both proper digestion and protection from infection.

    That's why the best approach to heartburn isn't a PPI drug, even if doctors did limit their use to just four weeks. It's in working with a doctor who has the time and the skills to find the real cause of your stomach acid problems so that it can be corrected naturally.

    I usually start with tests for food sensitivities, which can cause stomach acid problems to flare up. Once you know which foods cause these flare-ups, you can learn to avoid them.

    A holistic physician can run the tests for you. And if you're in Southern California, I can perform those tests here in my clinic. Contact my office for more information or to make an appointment.

  3. The peanut butter cups of bad meds

    For drug makers, it must have been a "you got your peanut butter in my chocolate" moment -- but instead of "two great tastes that taste great together," you're about to get two bad meds that are even worse together.

3 Item(s)